Georgia, 2023

Hail and Damaging Winds in Georgia, August 8, 2023

August 8, 2023 · NWS CHS · 40 events in 9 counties and zones

Thunderstorms across the Deep South were forced eastward by a shortwave across southeast Georgia during late afternoon and early evening hours, encountering a very unstable airmass marked by high levels of mixed-layer CAPE, strong low-level lapse rates, strong 0-6 km bulk shear and inverted v soundings displaying high levels of downdraft CAPE. As a result, several thunderstorms became severe,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Thunderstorms across the Deep South were forced eastward by a shortwave across southeast Georgia during late afternoon and early evening hours, encountering a very unstable airmass marked by high levels of mixed-layer CAPE, strong low-level lapse rates, strong 0-6 km bulk shear and inverted v soundings displaying high levels of downdraft CAPE. As a result, several thunderstorms became severe, producing damaging winds and small hail across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 8, 4:48 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 8, 4:48 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
548 PM EDT Tue Aug 8 2023

.SYNOPSIS...
A cold front will approach the region this evening and meander
over the local area through late week. An inland trough of
lower pressure could develop over the Coastal Plain, bringing
unsettled weather into the weekend, possibly into early next
week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Early this evening: The primary forecast challenge for the
evening and overnight will be the arrival of a large area of
thunderstorms from the west. This activity is steadily
progressing eastward across south Georgia and will begin pushing
into Candler and Tattnall counties in the next hour or so. This
thunderstorm area is already producing damaging wind gusts
upstream, and the environment it is moving into is certainly
supportive of that continuing. MLCAPE values are quite
impressive, peaking in the 3000-4000 J/kg range along and south
of I-16 with DCAPE values at an incredible 1400-1600 J/kg. There
is also some enhanced mid-level flow associated with this
thunderstorm cluster and bulk shear will be on the order of
30-40 knots. Based on the history of this thunderstorm cluster
and the impressive environment ahead of it, we have collaborated
with SPC and a Severe Thunderstorm Watch has been issued for
portions of the forecast area. The main threat area will be
roughly along and south of I-16 eastward to the coast, as well
as Jasper and Beaufort counties across the Savannah River. The
severe threat will continue until the cluster of storms moves
off the coast later this evening. Damaging wind gusts are by far
the greatest risk.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday: A broad/weak upper level troughing is expected over
the southeast U.S. along with a stalled surface front. The
presence of these two features would normally point toward
higher chances for precipitation. However, mean RH values are
shown by most models to be less than 35%. Thus, feel most of the
area will likely be dry, with possibly an isolated
shower/thunderstorm, generally south of I- 16 in GA. Under
mostly sunny/sunny skies, expect hot temperatures in the lower
to mid 90s. Low level south-southwest flow will keep surface
dewpoint temperatures high enough to produce afternoon heat
indices of 105-107 near the coast, especially south of Beaufort,
SC. The GFS is indicating the potential for convection to move
across the area Wednesday night from an MCS-type feature.
However, confidence is low with this occurring, and have kept
PoPs below 15% at this time.

Thursday and Friday: This period looks to be more active with
the potential for stronger upper level shortwaves to move across
the area each day and better deep layer moisture. The
difficulty is timing of these shortwaves and whether or not they
will coincide with max heating. For now, have continued
chance/climo PoPs for Thursday, and higher chance for Friday.
Cannot rule out the potential for isolated strong/severe storms
both days, with CAPE values of 1500 J/Kg Thursday and 2000-2500
J/Kg Friday along with better bulk shear and the possibility of
upper lift from upper level shortwaves. Temperatures expected to
continue above normal with highs in the mid to upper 90s and
lows in the mid to upper 70s. The above normal temperatures,
combined with above normal surface dewpoint temperatures may
result in heat advisory conditions, with max heat indices of
106-112 degrees, especially closer to the coast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Saturday: slight mid/upper level ridging and lower PW/deep
layer moisture may result in below climo PoPs. However, blended
model PoPs and gridded forecasts are currently in the chance
range. We may need to adjust those down some with later
forecasts. Temperatures continue above normal with lows Friday
night in the mid/upper 70s and highs in the lower to mid 90s.
Again, the combination of above normal temperatures and dewpoint
temperatures in the mid to upper 70s could result in heat
advisory conditions.

Sunday through Tuesday: Global models indicating the potential
for a stronger upper trough to develop over the
eastern/southeastern U.S., especially by Monday and Tuesday.
Deep layer moisture also looks sufficient for higher convective
coverage. Have maintained generally chance and high end chance
PoPs for now given how far out in the future this time period
is. The low level southwest flow, above normal temperatures and
dewpoints, may lead to the potential for max heat indices to
reach heat advisory levels (110-114 degrees).

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
VFR conditions are expected at CHS/JZI terminals through 18Z
Wednesday. Further south, showers/thunderstorms should shift
into the area from the west, producing TEMPO TSRA and MVFR vsbys
at the SAV terminal this evening (mainly 01Z to 03Z).
Thereafter, VFR conditions are expected and should persist
through 18Z Wednesday.

Wednesday: Expect VFR to prevail. Only isolated afternoon
showers/thunderstorms expected, especially KSAV. Would not be
surprised if no convection forms, especially over the northern
terminals of KCHS and KJZI.

Thursday through Sunday: Brief flight restrictions possible in
scattered mainly afternoon/early evening showers/thunderstorms
each day. Otherwise, VFR.

&&

.MARINE...
This Evening and Overnight: West-southwest winds gusting up to
15-20 kt are possible outside convection early this evening,
before gradually turning more directly offshore and decreasing
after midnight. Seas should average between 2-4 ft. Of greater
concern is the potential for severe thunderstorms across coastal
waters this evening as a large cluster of showers/thunderstorms
move off the coast, mainly across Georgia and southern South
Carolina waters where a boundary (land breeze) remains near the
coast. These storms will be capable of producing wind gusts in
excess of 35 kt, heavy rainfall and frequent cloud-to-water
lightning. Special Marine Warnings could eventually be needed.

Wednesday: No highlights expected. Lower pressure inland and
north of the waters and higher pressure well east/southeast over
the Atlantic is expected to keep generally west-southwest winds
of 10-15 knots and seas 2 to 3 feet.

Thursday and Thursday night: The pressure gradient is shown by
models to increase with lower inland pressure values. Could see
southwest winds of 15 to 20 knots with some gusts near 25 knots,
especially later in the day and into the evening. Conditions
may reach marginal SCA levels. Seas 2 to 3 feet, except 3 to 4
feet beyond 20 nm offshore.

Friday through Sunday: No highlights expected. Atlantic high
pressure will likely persist well east of the waters and lower
inland pressure west of the waters. This will result in south-
southwest winds of generally 15 knots or less and seas 2 to 4
feet.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 8 PM EDT this evening for GAZ099>101-114-
     115.
     Excessive Heat Warning until 8 PM EDT this evening for
     GAZ116>119-137>141.
SC...Heat Advisory until 8 PM EDT this evening for SCZ042>045-
     047>052.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...RFM
LONG TERM...RFM
AVIATION...DPB/RFM
MARINE...DPB/RFM
Hazardous weather outlook, Aug 8, 4:57 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
557 PM EDT Tue Aug 8 2023

GAZ116>119-137>141-092200-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
557 PM EDT Tue Aug 8 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 615 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ099>101-114-115-SCZ047-048-051-092200-
Candler-Bulloch-Effingham-Tattnall-Evans-Inland Jasper-Beaufort-
Coastal Jasper-
557 PM EDT Tue Aug 8 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 615 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ352-354-092200-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
557 PM EDT Tue Aug 8 2023

...SEVERE THUNDERSTORM WATCH 615 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ087-088-SCZ040-092200-
Jenkins-Screven-Allendale-
557 PM EDT Tue Aug 8 2023

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Severe Thunderstorms: Scattered thunderstorms are expected to move
the area this evening. While the strongest storms are expected to
stay to the south, a couple of strong to marginally severe storms
can't be ruled out through the late evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ042-043-049-092200-
Hampton-Inland Colleton-Coastal Colleton-
557 PM EDT Tue Aug 8 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ374-092200-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
557 PM EDT Tue Aug 8 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Strong Thunderstorms: An area of thunderstorms is expected to move
off the Georgia coast later this evening. These storms will be
capable of producing strong wind gusts as they move across the
Georgia coastal waters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ044-045-050-052-092200-
Dorchester-Inland Berkeley-Charleston-Tidal Berkeley-
557 PM EDT Tue Aug 8 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-092200-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
557 PM EDT Tue Aug 8 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 8, 3:20 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
420 PM EDT Tue Aug 8 2023

GAZ116>119-SCZ051-082100-
Coastal Chatham-Inland Chatham-Inland Bryan-Coastal Bryan-Coastal
Jasper-
420 PM EDT Tue Aug 8 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, CHATHAM AND
JASPER COUNTIES...

At 419 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Burroughs, or over Richmond Hill, moving
east at 25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Richmond Hill, Tybee Island, Wilmington Island, Fort Pulaski National
Monument, Hunter Army Airfield, Midtown Savannah, Coffee Bluff, and
Downtown Savannah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3191 8137 3203 8132 3207 8085 3206 8085
      3204 8082 3197 8082 3182 8098
TIME...MOT...LOC 2019Z 273DEG 20KT 3197 8128

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BSH
Special weather statement, Aug 8, 3:21 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
421 PM EDT Tue Aug 8 2023

GAZ116-117-119-137>141-082100-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal Chatham-Inland
Bryan-Coastal McIntosh-Coastal Bryan-Long-
421 PM EDT Tue Aug 8 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY,
MCINTOSH, CHATHAM AND LONG COUNTIES...

At 421 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near McIntosh, or near Hinesville, moving east at
20 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Hinesville, McIntosh, Walthourville, Midway, Riceboro, Flemington,
Allenhurst, and Harris Neck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3171 8164 3186 8160 3187 8114 3160 8118
TIME...MOT...LOC 2021Z 276DEG 18KT 3178 8155

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BSH

The radar

The Charleston,SC radar (KCLX), 115 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

39 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tattnall

When
August 8, 5:29 PM EST
Where
Tattnall County, 0.91 mi SW of Cobbtown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.190, -82.140

Law enforcement reported one tree down near the intersection of Highway 292 and Jack Anderson Road.

Thunderstorm Wind, Tattnall

When
August 8, 5:32 PM EST
Where
Tattnall County, 0.58 mi E of Collins
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.180, -82.110

Law enforcement reported one tree down near the intersection of Live Oak Street and Church Street.

Thunderstorm Wind, Tattnall

When
August 8, 5:44 PM EST
Where
Tattnall County, 1.81 mi SW of Tison
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.910, -82.040

Law enforcement reported one tree down near the intersection of Highway 144 and Highway 178.

Thunderstorm Wind, Tattnall

When
August 8, 6:13 PM EST
Where
Tattnall County, 5.56 mi N of Cobbtown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.280, -82.140

Law enforcement reported multiple trees down in Cobbtown, GA.

Thunderstorm Wind, Tattnall

When
August 8, 6:13 PM EST
Where
Tattnall County, 0.58 mi E of Collins
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.180, -82.110

Law enforcement reported multiple trees reported down in Collins, GA.

Thunderstorm Wind, Tattnall

When
August 8, 6:13 PM EST
Where
Tattnall County, 0.69 mi N of Reidsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.090, -82.120

Law enforcement reported multiple trees down in Reidsville, GA.

Thunderstorm Wind, Bryan

When
August 8, 6:13 PM EST
Where
Bryan County, 1.89 mi WNW of Reka
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
32.140, -81.710

The Bryan County 911 Call Center reported a tree down across the roadway near the 4900 Block of Highway 280 West.

Thunderstorm Wind, Bryan

When
August 8, 6:13 PM EST
Where
Bryan County, 0.69 mi S of Groveland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.140, -81.750

The Bryan County 911 Call Center reported two trees and a power line down along Highway 280, located near the cross streets of Harvey Road as well as Groveland Nevils Road.

Thunderstorm Wind, Candler

When
August 8, 6:14 PM EST
Where
Candler County, 3 mi WNW of Aline
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.380, -82.220

The Candler County Sheriff's Office reported a tree down on power lines near the intersection of Griffin Ferry Road and 46 West.

Thunderstorm Wind, Bryan

When
August 8, 6:16 PM EST
Where
Bryan County, 1.89 mi WNW of Reka
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.140, -81.710

The Bryan County 911 Call Center reported a power line down across a railroad track near the 3300 Block of Highway 280 West.

Thunderstorm Wind, Evans

When
August 8, 6:22 PM EST
Where
Evans County, Bellville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.150, -81.970

Law enforcement reported multiple trees down in Bellville, GA.

Thunderstorm Wind, Candler

When
August 8, 6:22 PM EST
Where
Candler County, 2.71 mi ESE of Aline
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.350, -82.130

The Candler County Sheriff's Office reported trees and power lines down in several locations, including on Macwac Lake Road, Holland Road and Freedom Lane.

Thunderstorm Wind, Candler

When
August 8, 6:25 PM EST
Where
Candler County, Metter Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
32.370, -82.080

The Metter Airport AWOS measured a 56 knot wind gust.

Thunderstorm Wind, Bryan

When
August 8, 6:28 PM EST
Where
Bryan County, 0.69 mi S of Ellabell
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.110, -81.480

The Bryan County 911 Call Center reported a power line down at the intersection of Porterfield and Indian Trail Road.

Thunderstorm Wind, Candler

When
August 8, 6:29 PM EST
Where
Candler County, 0.58 mi E of Metter
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.400, -82.060

The Metter fire department chief reported multiple trees down across the town of Metter.

Thunderstorm Wind, Candler

When
August 8, 6:30 PM EST
Where
Candler County, 0.69 mi S of Excelsior
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.310, -81.970

The Candler County Sheriff's Office reported trees and power lines down near Excelsior, including on Excelsior Road and Dutch Fork Road.

Thunderstorm Wind, Bulloch

When
August 8, 6:32 PM EST
Where
Bulloch County, Register
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.370, -81.880

A Bulloch County emergency manager reported multiple trees down in Register, GA.

Thunderstorm Wind, Evans

When
August 8, 6:35 PM EST
Where
Evans County, 1.36 mi ESE of Claxton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.160, -81.900

Law enforcement reported multiple trees down across Claxton, GA.

Thunderstorm Wind, Liberty

When
August 8, 6:38 PM EST
Where
Liberty County, 1.5 mi SSW of Hinesville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.830, -81.610

Law enforcement reported one tree down in Hinesville, GA.

Thunderstorm Wind, Chatham

When
August 8, 6:40 PM EST
Where
Chatham County, 0.91 mi NW of Burroughs
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.990, -81.260

A spotter reported one tree uprooted on Chevis Road.

Thunderstorm Wind, Evans

When
August 8, 6:41 PM EST
Where
Evans County, 0.58 mi W of Daisy
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.150, -81.840

Law enforcement reported multiple trees down in Daisy, GA.

Thunderstorm Wind, Chatham

When
August 8, 6:41 PM EST
Where
Chatham County, 1.81 mi SE of William Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.000, -81.280

A Chatham County emergency manager reported a tree down near the intersection of Abercorn Street and Gateway Boulevard.

Thunderstorm Wind, Evans

When
August 8, 6:42 PM EST
Where
Evans County, Daisy
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.150, -81.830

The public reported a tree down on the 600 Block of Railroad Avenue in Daisy, GA.

Thunderstorm Wind, Chatham

When
August 8, 6:44 PM EST
Where
Chatham County, 4.15 mi S of Fernwood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.040, -81.200

A Chatham County emergency manager reported a tree down on Salt Creek Road.

Thunderstorm Wind, Bulloch

When
August 8, 6:46 PM EST
Where
Bulloch County, 0.58 mi E of Brooklet
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.380, -81.660

A Bulloch County emergency manager reported multiple trees down in Brooklet, GA.

Thunderstorm Wind, Bulloch

When
August 8, 6:46 PM EST
Where
Bulloch County, 3 mi WNW of Stilson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.340, -81.600

A Bulloch County emergency manager reported multiple trees down in Arcola, GA.

Thunderstorm Wind, Bulloch

When
August 8, 6:46 PM EST
Where
Bulloch County, 0.58 mi W of Stilson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.330, -81.560

A Bulloch County emergency manager reported multiple trees down in Stilson, GA.

Thunderstorm Wind, Chatham

When
August 8, 6:46 PM EST
Where
Chatham County, Fernwood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.100, -81.200

A Chatham County emergency manager reported a tree down on Old Louisville Road.

Thunderstorm Wind, Chatham

When
August 8, 6:46 PM EST
Where
Chatham County, 0.58 mi W of Port Wentworth
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.150, -81.180

A Chatham County emergency manager reported a tree down near the intersection of Augusta Road and Crossgate Road.

Hail, Chatham

When
August 8, 6:48 PM EST
Where
Chatham County, 1.36 mi ESE of William Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.010, -81.280

A spotter reported penny size hail on Interstate 95 at Exit 94.

Thunderstorm Wind, Chatham

When
August 8, 6:50 PM EST
Where
Chatham County, 1.81 mi NW of Vernonburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.990, -81.140

A Chatham County emergency manager reported a tree down on Largo Drive and Tibet Avenue.

Thunderstorm Wind, Chatham

When
August 8, 6:50 PM EST
Where
Chatham County, 1.81 mi NW of Vernonburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.990, -81.140

Law enforcement reported a tree down on Grove Point Road.

Thunderstorm Wind, Chatham

When
August 8, 6:55 PM EST
Where
Chatham County, 1.17 mi W of Savannah State Colle
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.020, -81.090

A Chatham County emergency manager reported a tree down on Harlan Drive.

Thunderstorm Wind, Chatham

When
August 8, 6:57 PM EST
Where
Chatham County, 0.69 mi N of Thunderbolt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.040, -81.070

A Chatham County emergency manager reported a tree down on Northgate Road.

Thunderstorm Wind, Liberty

When
August 8, 6:58 PM EST
Where
Liberty County, 0.69 mi N of Midway
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.810, -81.430

Law enforcement reported one tree down in Midway, GA.

Thunderstorm Wind, Chatham

When
August 8, 6:58 PM EST
Where
Chatham County, 0.59 mi W of Sandfly
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.980, -81.080

A Chatham County emergency manager reported a tree down near the intersection of |Ferguson Avenue at Marvalingrove Drive.

Thunderstorm Wind, Chatham

When
August 8, 7:05 PM EST
Where
Chatham County, 0.69 mi S of Savannah State Colle
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
32.010, -81.070

The Chatham County Police Department and Chatham County Emergency Management Agency reported one fatality due to a tree falling on a vehicle in the 5600 Block of Laroche Avenue.

Thunderstorm Wind, McIntosh

When
August 8, 7:09 PM EST
Where
McIntosh County, 2.15 mi NNE of Belleview Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.560, -81.360

Law enforcement reported one tree down on Belle Bluff Road.

Thunderstorm Wind, Chatham

When
August 8, 7:14 PM EST
Where
Chatham County, 0.91 mi S of Savannah Beach
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
31.987, -80.852

The Weatherflow sensor at Tybee Island South measured a thunderstorm wind gust of 62 mph.

Thunderstorm Wind, Effingham

When
August 8, 7:19 PM EST
Where
Effingham County, Ebenezer Landkin
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.380, -81.180

An Effingham County emergency manager reported a tree down on Ebenezer Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Chatham2023-08-0866MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134011, 1134027, 1134013, 1134017, 1134018, 1134019, 1134030, 1134031, 1134036, 1134029, 1134014, 1134034, 1134037, 1134028, 1134012, 1134035, 1134025, 1134015, 1134020, 1134026, 1134016, 1134033, 1134021, 1134032, 1134022, 1134023, 1134024, 1134045, 1134047, 1134048, 1134043, 1134050, 1134046, 1134042, 1134038, 1134044, 1134040, 1134041, 1137088, 1134039.